Arkansas, 2016

Excessive Heat in Arkansas, August 5, 2016

August 5, 2016 · NWS MEG · 12 events in 12 counties and zones

High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of August 5th.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

High heat and humidity contributed to heat indices of 110 degrees or better across a large portion of the Midsouth from the late morning through the early evening hours of August 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 9:39 AM CST, 21 minutes earlier.

Area forecast discussion, Aug 5, 9:39 AM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1039 AM CDT FRI AUG 5 2016

.DISCUSSION...Water Vapor Satellite trends this morning place an
upper level ridge axis over the Southern Plains and eastern
portions of the Mid-South on the periphery of the ridge axis.
Sunny skies are prevalent across the Mid-South this morning with
the exception of some high level convective cloud debris from last
night's convective activity over East Central Missouri. As of 10
am CDT, temperatures across the forecast area range from the
middle 80s to lower 90s with surface dewpoints once again in the
70s to approaching 80 degrees.

Latest short term trends still indicate heat index values rising
to 105 to 115 degrees this afternoon as highs reach the middle to
upper 90s. Ongoing heat warning and heat advisory is in good
shape but will continue to monitor for any potential adjustments
if conditions warrant any changes. Isolated showers and
thunderstorms are possible again this afternoon and early evening
coincident with peak daytime heating.

Will make some adjustments to short term grids to account for
latest morning trends. Otherwise, forecast overall is in good
shape at this time.

CJC

&&

.PREV DISCUSSION... /issued 510 AM CDT FRI AUG 5 2016/

UPDATE...
Updated to add 12Z Aviation Discussion.

PREV DISCUSSION... /issued 356 AM CDT FRI AUG 5 2016/

DISCUSSION...

Models in general agreement for through the early part of next
week. General pattern is upper level high over southern US. The
high is currently centered over eastern Texas and is not expected
to change much. By late in the weekend the upper level high will
weaken just enough to have just an elongated high over the
southern US, from coast to coast. Only real difference in the
extended models is that the ECMWF wants to create a low just off
the coast of the Mississippi and Alabama border by the middle of
next week.

As for the short term, today should be similar to the past couple
of days. Hot and humid with scattered showers and thunderstorms.
There is a little better chance along the northern part of the
warning area as a very weak frontal system will move across the
Mid-South later this afternoon. It might bring a little more
activity and if it does then there is a marginal risk for severe
weather. Also, with the heat and humidity the entire Mid-South
today is under a heat advisory or excessive heat warning. The
excessive heat warning is roughly along and west of the Interstate
55 corridor. Heat advisory continues into tomorrow for much of the
Mid-South...will need to continue to monitor as some places will
be close to heat index values of 110-- which may require another
warning.

At this time, it looks like Sunday we may get a reprieve from the
heat advisory and possible even the triple digit heat index
values.
TLSJr

&&

.AVIATION...
12Z TAF cycle

Isolated showers and thunderstorms anticipated to develop this
afternoon during peak heating. Thus, have included VCTS at all
sites this afternoon through early evening. MVFR/IFR conditions
may develop again at MKL late tonight due to patchy fog.
Otherwise, VFR conditions will prevail outside of thunderstorms.
Light winds expected through the period.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...Excessive Heat Warning until 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Clay-Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
     Mississippi-Phillips-Poinsett-Randolph-St. Francis.

MO...Excessive Heat Warning until 8 PM CDT this evening for Dunklin-
     Pemiscot.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Dunklin-Pemiscot.

MS...Excessive Heat Warning until 8 PM CDT this evening for Coahoma-
     DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

     Heat Advisory until 8 PM CDT Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Marshall-Monroe-
     Pontotoc-Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Excessive Heat Warning until 8 PM CDT this evening for Shelby-
     Tipton.

     Heat Advisory from 8 PM this evening to 8 PM CDT Saturday for
     Shelby-Tipton.

     Heat Advisory until 8 PM CDT this evening for Benton TN-Carroll-
     Decatur-Hardin-Henderson-Henry-Weakley.

     Heat Advisory until 8 PM CDT Saturday for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion.

&&
Hazardous weather outlook, Aug 5, 3:30 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
430 AM CDT FRI AUG 5 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
430 AM CDT FRI AUG 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT WILL CONTINUE TODAY WITH HEAT INDEX VALUES IN PARTS
OF THE MID-SOUTH IN EXCESS OF 110 DEGREES. THUS AN EXCESSIVE HEAT
WARNING IS IN PLACE FOR THE MISSOURI BOOTHEEL...NORTHEAST
ARKANSAS...NORTHWEST MISSISSIPPI AND SOUTHWEST TENNESSEE. THE REST
OF THE MID-SOUTH IS UNDER A HEAT ADVISORY.

SOME SCATTERED THUNDERSTORMS WILL BE STRONG NORTH OF INTERSTATE
40 AS THIS AREA IS UNDER A MARGINAL RISK FOR SEVERE WEATHER TODAY
INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT CONTINUES WITH HIGH HUMIDITY THROUGH SATURDAY WILL SOME OF
THE MID-SOUTH UNDER A HEAT ADVISORY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TLSJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 excessive heat. Local standard time, as filed.

Excessive Heat, Cross

When
August 5, 10:00 AM CST to 3:00 PM CST
Where
Cross forecast zone
Reported by
ASOS
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, St. Francis

When
August 5, 10:00 AM CST to 3:00 PM CST
Where
St. Francis forecast zone
Reported by
ASOS
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Crittenden

When
August 5, 10:00 AM CST to 3:00 PM CST
Where
Crittenden forecast zone
Reported by
ASOS
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Lee

When
August 5, 10:00 AM CST to 3:00 PM CST
Where
Lee forecast zone
Reported by
AWOS
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Phillips

When
August 5, 10:00 AM CST to 3:00 PM CST
Where
Phillips forecast zone
Reported by
AWOS
Coordinates
34.428, -90.848 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Randolph

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Randolph forecast zone
Reported by
AWOS
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Clay

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
36.368, -90.417 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Lawrence

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Lawrence forecast zone
Reported by
AWOS
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Greene

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Craighead

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Craighead forecast zone
Reported by
ASOS
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Mississippi

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Mississippi forecast zone
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

Excessive Heat, Poinsett

When
August 5, 11:00 AM CST to 6:00 PM CST
Where
Poinsett forecast zone
Reported by
ASOS
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Heat Indices of 110 degrees or greater.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654229, 654230, 654231, 654232, 654233, 654222, 654223, 654224, 654225, 654226, 654227, 654228.